CSN Login
Members Online: 10

Trends and Mysteries

ejourneys's picture

On the whole, my side effects continue to decrease, in tandem with some oddities cropping up.

1. I haven't needed as much nap time after my Cycle 3 infusion, compared to the previous two. Napping decreased from 15 to 9 to 8.5 hours.

2. My overnight weight gain after this past chemo was 6 pounds (it had been 5 pounds after Cycles 1 and 2), but my weight returned to baseline in approximately half the time. During that time my appetite was healthy -- average net consumption (total calories minus exercise calories burned) was only 24 calories below maintenance.

3. My longest stretch between BMs has also decreased, even with considerably less consumption of prune juice. Technically, only the delay during Cycle 1 (>48 hours) qualifies as constipation, though the delays in Cycles 2 and 3 are outside my norm.

4. My edema was less pronounced as well. Time to overall resolution (meaning that both my foot and calf returned to baseline) matched that of Cycle 2 (5 days). However, whereas my foot returned to baseline on the fourth day during Cycle 2, it returned to baseline by the second day during Cycle 3.

5. Stamina, as measured by exercise intensity, continued to increase. Calorie burn on the days after chemo went from 210 to 316 to 347. Stationary cycling speed (with resistance held constant) went from 10.2 to 15.2 to 16.8 mph.

Here's how it graphs out:

That said, a couple of weird (and, thankfully, transient) side effects have occurred:

1. During my 2 hour 45 minute nap following chemo, and while lying down for overnight sleep, I had to concentrate briefly on breathing and swallowing. With respect to breathing, my windpipe (pharyngeal?) muscle seemed to close a little rather than staying open. I could breathe without difficulty, but I had to be mindful of it. My swallowing muscles seemed almost to forget how to work, and I had to concentrate on coordinating them. Both breathing and swallowing resolved in just a few seconds. To be safe, I spent the first part of the night after chemo sleeping partially upright. This side effect did not appear again after that first night.

2. In the middle of the third night after chemo, when I lay back down after a bathroom break, my heart revved up to 120+ bpm (I would place it at 126 bpm, judging from this online metronome) and was hammering for at least 4 hours. I didn't feel anxious at all; if anything I felt a bit annoyed because I wanted to sleep and concentrated on slow, deep breathing. Neither that nor hydration slowed my pulse. A severe storm was blowing through, so barometric pressure and electrical activity may have played a role. However, they don't cause that kind of reaction outside of chemo. Even if a thunderclap jolts me awake and makes my heart race, my pulse quiets back down fairly quickly.

Those oddities will be part of my report to the ARNP on Thursday.

Another mystery revolves around the neuropathy that had cropped up during Cycle 2 around the site where my left leg had suffered a compound fracture in 1966. I had been told by the ARNP that chemo can affect an old injury that way. That made sense to me.

However, my oncologist (with whom I had met before last Thursday's chemo) said that the chemo drugs I'm currently on should not cause neuropathy. (Taxol, which I'll likely go on after I'm done with Adriamycin and Cytoxan, can cause neuropathy, but I'm not on Taxol yet.) He had me tested for magnesium deficiency, since that can cause neuropathy. I eat magnesium-rich foods, so I doubted deficiency played a role, but it helps to check. Not surprisingly, my magnesium readings are normal.

My oncologist asked if I might be anticipating the side effects of Taxol, to which I answered, "I kinda doubt that." I explained that in addition to the neuropathy in my left leg (which is ongoing, intermittent, and mild), I had experienced two transient episodes of neuropathy during Cycle 1. First, I had felt a slight all-over body tingling at the end of a 2-hour nap after getting home from chemo; that tingling had disappeared after food, water, and movement. Second, on the third day of Cycle 1 I had awakened from a nap and felt a strong tingling in the ring and pinky fingers of my left hand down to the wrist. Mild numbness remained on the top of my left hand, from those fingers to the wrist, for about two hours. In fact, when I first awakened I had automatically assumed that I was having one of my carpal tunnel flare-ups, before I realized that the wrong fingers for carpal tunnel were involved. Both those incidents are in the side effects report that I had submitted during Cycle 1.

The peripheral neuropathy listed as a Taxol side effect involves the hands and feet. The mild neuropathy I feel in my thigh is centered on the site of my old fracture. I also told the oncologist that if I were anticipating Taxol side effects, there were plenty for me to choose from. In any event, we're going to monitor this.

Since the ARNP had said that the chemo I'm on can affect old injuries that way, I'm going to ask her on Thursday if she can point me to corroborating source material.

Speaking as a complete layperson, if I were to throw my neuropathy, my transient breathing/swallowing issue, and my night of elevated pulse together and ask if they had a common denominator, my answer would be that there is a signaling problem somewhere. Of course, my assumption that these three things are related (other than all of them occurring in my body) could be entirely wrong.

I'm happy to report that my sebaceous cyst has healed up and is not a problem. In the days leading up to this last chemo infusion, M had developed a cold sore (now healed) and is on anti-viral meds. That had been a concern, and my oncologist told us to avoid all contact while her sore was in its infectious phase. Between that and my 48 hours after chemo, you could say that we were literally toxic to each other for a while.

After Thursday's meeting with the ARNP I have more organic veggies to pick up from the local farmers' network. I've been groovin' on gazpacho this week.

Comments

Mary27609's picture

thigh

Do you give yourself Neulasta shots or did you have Lovenox shots after surgery? I don't know which shot did it to me, but I did both in my thighs and I have very bad episodes of tingling and neuropathy in my right thigh.

ejourneys's picture

neuropathy

Thanks.  A nurse gives me a Neulasta shot in my upper right arm the day after chemo.  I haven't had any Lovenox.  I hope that your neuropathy resolves.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network